|Switching back to previous drug combos?
May 12, 2008
I was just recently switched from Atripla to Sustiva and Epzicom due to liver and kidney function being elevated. My question is, After my kidney and liver function return to normal, will I be able to take Atripla again? I was on Atripla (sustiva truvada) for years and the kidney and liver function just recently went up. thanks
Response from Dr. Sherer
Only your doctor can answer that question, because the answer depends on the degree of the severity of the abnormal liver and kidney labs, and what happens after the current switch. I will make a few general observations and then ask that you share this email with your doctor the next time you see him or her.
My first question is, how important is it to you that you return to one pill once daily, rather than two pills once daily, and why? Have you experienced undesirable side effects with the new regimen? Are you having to pay two co-pays for the new regimen, rather than one, with the added expense? Or is there another issue that concerns you that I have not mentioned? I would urge you to share the answer to this question with your doctor.
In general, liver and renal toxicities with emtricitabine or tenofovir (which are components of truvada and of atripla) are very infrequent in people with normal kidney function when they start the drug, in the range of 1-2%. You and your doctor can discuss whether the type of kidney abnormality that you experienced was consistent with the type of abnormality seen with tenofovir.
Note that you have continued on efavirenz, and your doctor will also be considering the unlikely possibility that efavirenz could have contributed to either the liver or the renal toxicity.
There are numerous other possible causes of both liver and kidney abnormalities in someone on ART, including viral liver infections (hepatitis A, B, C, and others), other medications that are toxic to the liver or the kidney, opportunistic infections, and other problems. Your doctor can help to assess the likelihood of these many other conditions over time, based on your history and physical findings, your current medications, your medical history, and other factors.
- Risks Of Contracting HIV From Licking Anus
- Are Purple Spots An Early Sign Of HIV?
- Blood In Semen After Anal Sex Worried I Have HIV
- Painful Urination After Oral Sex On A Woman What Are The Chances Of HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Can Macrobid Cure Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.